Texas, 2009

Drought in Texas, May 12 to 31, 2009

May 12 to 31, 2009 · NWS BRO · 11 events in 10 counties and zones

An early month heat wave, where temperatures were some 8 to 10 degrees higher than average, combined with low afternoon humidity, increasing sun angle, and strong winds wicking away any moisture allowed Drought to intensify across all of South Texas and the Rio Grande Valley. The eastern third of the region moved into Exceptional Drought, while the west and southwest corner moved to Extreme…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An early month heat wave, where temperatures were some 8 to 10 degrees higher than average, combined with low afternoon humidity, increasing sun angle, and strong winds wicking away any moisture allowed Drought to intensify across all of South Texas and the Rio Grande Valley. The eastern third of the region moved into Exceptional Drought, while the west and southwest corner moved to Extreme Drought. Stress was beginning to affect agriculture, including crops, pastures and grasslands - but enough irrigation from water stores was keeping commercial and larger farms in check.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 11, 8:24 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 11, 8:24 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
924 PM CDT MON MAY 11 2009

.DISCUSSION...HOPE ON THE HORIZON. MID-LEVEL HIGH PRESSURE WHICH
HAS REMAINED CENTERED OVER NORTH MEXICO AND EXTENDED OVER DEEP
SOUTH TEXAS...PROVIDING OUR LONG PERIOD OF DRY WEATHER WITH HOT
TEMPERATURES...IS PROGGED BY GFS TO YIELD TO BROAD MID-LEVEL LOW
PRESSURE AROUND THE MIDDLE OF THIS WEEK...AND REMAINING IS CONTROL
THROUGH EARLY NEXT WEEK. GOOD NEWS FOR US IS THAT TEMPERATURES
SHOULD SLOWLY COOL THROUGH THE NEXT SEVERAL DAYS TO NEAR NORMAL
LEVELS. AND...SEA BREEZE SHOWERS AND THUNDERSTORMS FINALLY HAVE
OPPORTUNITY TO DEVELOP DUE TO INCREASED MOISTURE AND MISSING MID-
LEVEL LID. HOWEVER...PATTERN RECOGNITION LEADS THIS FORECASTER TO
BELIEVE THAT SEVERE WEATHER MAY IMPACT THE WESTERN BRO CWFA LATE
WEDNESDAY NIGHT...AS THUNDERSTORMS MOVE EAST FROM MEXICO DUE TO
PRESENCE OF MID-LEVEL TROUGH...AND MONDAY FOR THE ENTIRE BRO CWFA
IN THE FORM OF A SQUALL LINE...AS A WEAK COLD FRONT POSSIBLY MOVES
THROUGH. WILL BRIEF INCOMING SHIFT ON THESE THOUGHTS...OTHERWISE
...NO GRID CHANGES MADE BEYOND TONIGHT.
&&

.MARINE...AT 7 PM BUOY 20 REPORTED EAST WINDS AT 14 KNOTS WITH
GUSTS TO 18 KNOTS AND SEAS AT 4 FEET WITH A 7 SECOND PERIOD. HIGH
PRESSURE ACROSS THE GULF OF MEXICO WILL MAINTAIN MODERATE WINDS AND
SEAS ACROSS THE COASTAL WATERS THROUGH TONIGHT. SOUTHEAST WINDS AND
SEAS WILL INCREASE SLIGHTLY TUESDAY AND WEDNESDAY AS LOW PRESSURE
DEEPENS OVER THE PLAINS. A SMALL CRAFT ADVISORY IS LIKELY ACROSS
THE LAGUNA MADRE ON TUESDAY AND WEDNESDAY AS THE SOUTHEASTERLY
WINDS INCREASE. MODERATE WINDS AND SEAS WILL CONTINUE ACROSS THE
MARINE AREAS THURSDAY AND FRIDAY.
&&

.AVIATION...VFR CONDITIONS WITH CLEAR SKIES ARE BEING REPORTED
AT THE REGIONAL AIRPORTS. THE WINDS WILL BECOME LIGHT OVERNIGHT
THEN MODERATE AND GUSTY ON TUESDAY. CLOUD COVERAGE WILL INCREASE
OVERNIGHT REDUCING CEILINGS TO MVFR CONDITIONS. VFR TO MVFR
CONDITIONS WILL PREVAIL ACROSS THE REGIONAL AIRPORTS DURING THE
NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  91  77  90 /   0   0  10  10
BROWNSVILLE          76  92  76  91 /   0   0  10  10
HARLINGEN            74  94  74  94 /   0   0  10  10
MCALLEN              76  96  75  93 /   0   0  10  10
RIO GRANDE CITY      78  99  75  95 /   0   0  10  10
SOUTH PADRE ISLAND   78  89  78  88 /   0   0  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...TOMASELLI-66
MARINE/AVIATION/MESO...PHILO-58
Hazardous weather outlook, May 11, 11:49 AM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1249 PM CDT MON MAY 11 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-121100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1249 PM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL CONTINUE TO BE AN ELEVATED RISK OF WILDFIRES TODAY
ACROSS MOST OF THE INLAND AREAS OF DEEP SOUTH TEXAS. BREEZY
SOUTHEAST WINDS WILL COMBINE WITH DRY FUELS AND LOWERED RELATIVE
HUMIDITY VALUES TO ENHANCE FIRE GROWTH POTENTIAL AND RAPID SPREAD.
HEAT INDEX VALUES WILL RANGE FROM 101 TO 106 DEGREES THIS
AFTERNOON ACROSS DEEP SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE HOT AND DRY WEATHER CONDITIONS ARE EXPECTED TO REMAIN IN PLACE
ACROSS DEEP SOUTH TEXAS FOR THE MAJORITY OF THIS PERIOD. THE RISK
OF WILDFIRES WILL CONTINUE TO REMAIN ENHANCED. AFTERNOON HEAT
INDEX VALUES ARE EXPECTED TO REMAIN ELEVATED ABOVE THE 100 DEGREE
MARK ACROSS THE AREA THROUGH THE END OF THE WEEK.

WINDS AND SEAS ARE FORECAST TO INCREASE ACROSS THE MARINE AREAS
THE NEXT FEW DAYS. A SMALL CRAFT ADVISORY IS LIKELY ACROSS THE
LAGUNA MADRE TUESDAY AND WEDNESDAY AFTERNOON AND EARLY EVENING DUE
TO THE INCREASE IN THE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Jim Hogg

When
May 12, 12:00 AM CST to May 18, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. All but the far southwest corner of Jim Hogg County moved to Exceptional (D4) Drought nto the middle of May 2009. Some rains on the 16th and 17th would help pull the county back to Extreme Drought by the 19th.

Drought, Starr

When
May 12, 12:00 AM CST to May 25, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. Starr County moved to Extreme (D3) Drought for the middle of May 2009. These values would hold despite some welcome rains on the 16th, which dropped 2 to 3 inches in several locations, based on radar and ground truth. It is possible that some areas reduced below Extreme Drought prior to the 25th, even though the change is not listed here.

Drought, Hidalgo

When
May 12, 12:00 AM CST to May 25, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. Western Hidalgo County moved to Extreme (D3) Drought for the middle of May 2009, remaining there until the final week of the month despite a one day break in the generally dry and breezy to windy pattern on the 16th, when locally heavy rains fell.

Drought, Brooks

When
May 12, 12:00 AM CST to May 25, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. Brooks County moved to Exceptional (D4) Drought for the middle of May 2009.

Drought, Kenedy

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. Kenedy County moved to Exceptional (D4) Drought for the middle of May 2009. Scattered storms during the last week of May were not enough to reduce intensity below Exceptional, which was the case elsewhere in Deep South Texas.

Drought, Willacy

When
May 12, 12:00 AM CST to May 25, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Hot, windy, dry weather combined with ample late spring sunshine to quickly move most of the Lower Rio Grande Valley into a higher level of drought intensity. Willacy County moved from Extreme (D3) to Exceptional (D4) Drought for the middle of May 2009.

Drought, Coastal Willacy

When
May 12, 12:00 AM CST to May 25, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Hot, windy, dry weather combined with ample late spring sunshine to quickly move most of the Lower Rio Grande Valley into a higher level of drought intensity. All of Willacy County, including locations near the coast, moved from Extreme (D3) to Exceptional (D4) Drought for the middle of May 2009.

Drought, Coastal Cameron

When
May 12, 12:00 AM CST to May 25, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Hot, windy, dry weather combined with ample late spring sunshine to quickly move most of the Lower Rio Grande Valley into a higher level of drought intensity. All of Cameron County, including locations near the coast, moved from Extreme (D3) to Exceptional (D4) Drought for the middle of May 2009.

Drought, Cameron

When
May 12, 12:00 AM CST to May 25, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Hot, windy, dry weather combined with ample late spring sunshine to quickly move most of the Lower Rio Grande Valley into a higher level of drought intensity. Cameron County moved from Extreme (D3) to Exceptional (D4) Drought for the middle of May 2009.

Drought, Hidalgo

When
May 12, 12:00 AM CST to May 25, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Hot, windy, dry weather combined with ample late spring sunshine to quickly move most of the Lower Rio Grande Valley into a higher level of drought intensity. The north and east portion of Hidalgo County moved from Extreme (D3) to Exceptional (D4) Drought for the middle of May 2009.

Drought, Zapata

When
May 12, 12:00 AM CST to May 25, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. Zapata County moved to Extreme (D3) Drought for the middle of May 2009. These values would hold despite some welcome rains on the 16th, which dropped 1 to 2 inches in several locations in the east and south portions of the county, based on radar and ground truth. It is possible that some areas reduced below Extreme Drought prior to the 25th, even though the change is not listed here.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162711, 162712, 162713, 173935, 173936, 173937, 173938, 173939, 173940, 173941, 173943.